Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 35, NWS Midland/Odessa, TX

December 13, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 13, 2011, 1:45 PM MST for Eddy County, New Mexico. It took effect at Dec 14, 2011, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 13, 2011, 1:45 PM MST (20:45 UTC)
In effect from
Dec 14, 2011, 8:00 AM MST
Expired
Dec 14, 2011, 1:52 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WWUS74 KMAF 132045
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST TUE DEC 13 2011


NMZ027-TXZ258-141100-
/O.NEW.KMAF.HW.A.0035.111214T1500Z-111214T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
145 PM MST TUE DEC 13 2011

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON. 

* TIMING...WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULTY. LIGHT
  AIRCRAFT CAN EXPECT SEVERE TURBULENCE AND SHOULD AVOID FLYING
  NEAR THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
302 
WWUS74 KMAF 140852
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 AM CST WED DEC 14 2011

NMZ027-TXZ258-142000-
/O.UPG.KMAF.HW.A.0035.111214T1500Z-111214T2100Z/
/O.NEW.KMAF.HW.W.0055.111214T0900Z-111214T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
152 AM MST WED DEC 14 2011

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULTY TRAVELING
  THROUGH THE GUADALUPE MOUNTAINS. LIGHT AIRCRAFT CAN EXPECT SEVERE
  TURBULENCE AND SHOULD AVOID FLYING NEAR THE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 13, 1:41 PM MST, 4 minutes earlier.

Area forecast discussion, Dec 13, 1:41 PM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CST TUE DEC 13 2011

.DISCUSSION...
CLOUDS/FOG ARE ON A DECREASING TREND TODAY AND AS COMPARED TO THE
LAST SEVERAL DAYS. SUNSHINE HAS BROKEN THRU SOME IN THE W WHERE
NOSE 5H-3H DRY SLOT IS ADVANCING NEWD AND WHERE LOW LEVEL THERMAL
RIDGE IS SUPPORTING BETTER MIXING AND WARMER TEMPS. MEANWHILE 5H
LOW IS INVOF SW AZ. ASSOCD PACIFIC COLD FRONT WILL MOVE INTO THE
FAR W POSSIBLY AS EARLY AS 03Z AND THEN THRU THE PB BY 12Z. THERE
ARE STILL GOOD INDICATIONS OF MID LEVEL INSTABILITY PER LR/S WITH
7H-5H OMEGA SUPPORTING LIFT COMING OUT JUST AHEAD OF FRONT. MODELS
QPF AND MET/MAV ARE DOWN PLAYING POPS AND WILL OPT TO REFLECT A
DECREASING TREND IN POPS...BUT WILL KEEP ISOLD/SLGHT CHC POPS WITH
THUNDER MENTIONED. ALSO HAVE INCLUDED MENTION OF FOG AGAIN TONIGHT
IN AREAS MAINLY N OF THE PECOS RIVER. IN WAKE OF FRONT/MID LEVEL
TROF AXIS W WINDS WILL INCREASE AND SOLID WINDY CONDITIONS(25-30
MPH) LOOK LIKELY ACRS SE NM/PB. SOMEWHAT SURPRISINGLY MOS KEEP
WINDS ON THE LOW SIDE AT GDP (35KTS). BASED ON 7H WINDS (50KTS AT
12Z-15Z) EXPECT THAT HIER ELEVATIONS WILL GUST 55-60 MPH. MTN WAVE
SET-UP LOOKS A LITTLE BETTER FROM YESTERDAYS RUN AND WILL OPT TO
ISSUE HIGH WIND WATCH FOR GDP MTNS FROM 15Z-21Z WED. STILL LOOKS
LIKE A FREEZE THUR AM FOR MOST AREAS N OF I-20. COOLER THUR PM TOO
WITH SFC RIDGE STILL IN PLACE. FRI MORNING MAY BE THE COOLEST
MORNING OF THE CYCLE WITH DRIER AIR AND ABIT OF SECONDARY SURGE OF
SFC HIGH PRESSURE. LOW CLOUDS MAY SNEAK BACK IN BUT WILL BE MOST
LIKELY ACRS THE S-SE FRI. WITH SFC WINDS ON THE BREEZY SIDE FRI PM
IT WILL FEEL COOL WITH HIGHS IN THE 50S. AS LOW LEVEL WAA INCREASES
FRI NIGHT AND SAT MORNING LOW CLOUDS WILL EXPAND ESPECIALLY ACROSS
THE S-SW. SFC RIDGE NOW ADVERTISED TO BUILD IN FURTHER S. THE RESULT
WILL BE TO KEEP LOW CLOUDS IN THE S AND IN THE MTNS WITH THE BETTER
WAA AND UPSLOPE. 85H TEMPS OF 5C ACRS CNTRL PB SIGNAL ANOTHER DAY
WITH BELOW NORMAL TEMPS FOR SAT...COOLER W. AS LOW LEVEL WINDS VEER
WAA WILL INCREASE SUNDAY MORNING. CLOSED 5H LOW WILL BE INVOF SRN
AZ WITH NOSE OF 3H JET MOVING INTO W TX/SRN NM. THIS WILL INCREASE
DEPTH OF THE LIFT AND PRECIP CHANCES WILL INCREASE SUNDAY...MODELS
ARE MOVING THE LOW E. GFS IS A LITTLE FARTHER E (SE NM) THAN ECMWF
(NEAR EL PASO CITY) 12Z MON...BUT STILL MUCH BETTER AGREEMENT.
WRAP AROUND PRECIP MON PM...MOSTLY -RA...POSSIBLY -RA/SN MIX IN
THE GDP MTNS SE NM. WINDY ON MONDAY TOO. ECMWF HAS COLD AIR
FARTHER S TUE MORNING. MEANWHILE THERE WILL LIKELY BE YET ANOTHER
UPPER LOW EITHER OFF THE SRN CALIF COAST OR FARTHER E IN AZ ON
TUE. GFS IS REFLECTING COOLER TEMPS ON 12Z TOO FOR TUE...BUT STILL
NOT AS COLD AS ECMWF. DIFFERENCE MAY BE THE TRACK OF THE ANTICYCLONE
AS ECMWF BRINGS HIGH THRU THE INTER MTN W WHERE BETTER SNOW PACK
MAY HELP FURTHER MODIFY THE AIRMASS TO THE COLDER SIDE. ATTP SEEMS
THAT HIGH TEMPS WILL BE NO HIER THAN THE M40S TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              56  63  33  56  /  20  10  10   0
CARLSBAD NM                47  64  28  59  /  20   0   0   0
DRYDEN TX                  55  70  40  63  /  10  10   0  10
FORT STOCKTON TX           47  66  34  59  /  10  10   0   0
GUADALUPE PASS TX          40  55  32  53  /  30   0   0   0
HOBBS NM                   46  61  29  56  /  30  10   0   0
MARFA TX                   38  59  25  56  /  10   0   0   0
MIDLAND INTL AIRPORT TX    53  63  30  56  /  20  10   0   0
ODESSA TX                  52  64  32  57  /  20  10   0   0
WINK TX                    48  65  29  60  /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Dec 13, 12:35 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CST TUE DEC 13 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
135 PM CST TUE DEC 13 2011 /1235 PM MST TUE DEC 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THE GREATEST AREAL
COVERAGE OF STORMS IS EXPECTED ACROSS THE NORTHERN PERMIAN BASIN
AND SOUTHEAST NEW MEXICO INCLUDING THE GUADALUPE MOUNTAINS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY
WINDS...SMALL HAIL...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

PATCHY FOG IS EXPECTED TONIGHT ACROSS THE PERMIAN BASIN AND THE
SOUTHEAST NEW MEXICO PLAINS. THE VISIBILITY MAY DROP BELOW A MILE
IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS
WEDNESDAY. WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60
MPH WILL BE POSSIBLE.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING ACROSS
THE EXTREME EASTERN PERMIAN BASIN ALONG AND EAST OF A SNYDER...
GARDEN CITY...DRYDEN LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.